An increasingly popular cancer therapy may have ocular side effects, making it crucial for patients undergoing treatment to receive regular ophthalmic examinations, according to research published in the British Journal of Ophthalmology.

An emerging immunotherapy for blood cancer, chimeric antigen receptor T-cell (CAR T) therapy involves T lymphocytes genetically engineered to produce a receptor that attaches to an antigen of particular tumor cells in large B-cell lymphoma. CAR T-cell therapy “has shown great promise” for patients who have difficult, advanced malignancies — response rates have reached 60% to 80%, with 31% surviving at 5 years.

The use of CAR T is increasing, and certain systemic adverse events (AEs) have been discovered — including ocular AEs that can be vision-threatening. Researchers conducted a retrospective case series of patients at a single medical center who were diagnosed with large B-cell lymphoma, underwent CAR T-cell therapy between February 2018 and October 2019, were at least 18 years of age, and experienced adverse ocular symptoms.


Continue Reading

Investigators reviewed charts of eye examinations for 22 eyes of 11 patients who met inclusion criteria — 17% of the 66 who underwent CAR T-cell therapy. Median time from infusion to examination was 57.5 days (range 8 to 349 days), with median age 60.5 years (range 37 to 77 years of age). Of the 11 patients, 10 reported symptoms and received an ocular evaluation, and 1 experienced progression of ocular graft-versus-host disease (oGVHD). In the 10 with new symptoms, 2 had onset of photopsia or floaters, and 2 presented with reactivation of herpes zoster ophthalmicus (HZO) or regressing acute retinal necrosis (ARN).

Blurry vision for 4, or a combination of blurry vision and concern regarding papilledema from underlying cytokine release syndrome (CRS) or immune effector cell-associated neurotoxicity syndrome (ICANS) prompted referral of 6 individuals. Papilledema, which was not seen in the patients in the study, can be an indication of CRS and ICANS, 2 toxicities known to occur shortly after CAR T. Two other pathologies found included lagophthalmos from possible exposure keratopathy on the left eye of one patient, and a hordeolum on the right upper eyelid of another participant.

Further, the investigators surveyed the FDA Adverse Event Reporting System (FAERS) to find instances of ocular AEs after CAR T-cell therapy similar to those that arose at the study center. The database was queried on October 20, 2019, returning 1421 adverse reactions ever recorded for patients, including children. Of the total, 1.97% were ocular events. 

Tisagenlecleucel — an approved CAR T-cell therapy — comprised 60.71% of ocular AEs; most frequent were vision change or impairment, reduced pupil response, mydriasis, papilledema, and photophobia. The other approved treatment, axicabtagene ciloleucel accounted for 39.29% of AEs, with the most common reactions being vision change or impairment, tracking disturbance, as well as one case each of chorioretinal disorder and retinal detachment.

Limitations of the study included a retrospective design, a small sample, and a number of inpatient examinations without advanced imaging studies. The strength of this work is that it is the first to outline ocular adverse events after CAR T among a body of research that has already detailed other systemic complications. “Given our data, we recommend a comprehensive eye examination for any patient with a history of CAR T therapy and an ophthalmic complaint,” the investigation concludes.

Reference

Mumtaz AA, Fischer A, Lutfi F, et al. Ocular adverse events associated with chimeric antigen receptor T-cell therapy: a case series and review. Br J Ophthalmol. Published online February 10, 2022. doi:10.1136/bjophthalmol-2021-320814